Endocrine Abstracts (2015) 38 P332 | DOI: 10.1530/endoabs.38.P332

Loperamide-induced hypopituitarism

Catherine Napier1,2 & Simon H S Pearce1,2


1Newcastle University, Newcastle upon Tyne, UK; 2Endocrine Unit, Newcastle upon Tyne Hospitals Trust, Newcastle upon Tyne, UK.


Loperamide is a poorly absorbed opioid μ-receptor agonist that is the most commonly used anti-diarrhoeal medication in the UK. Prescription cost analysis from the Department of Health and Social Care Information Centre reported that 1.79 million prescriptions of the drug were issued in 2014 and it is also freely available ‘over the counter’. It is widely believed to be very safe, with constipation as the main side-effect.

A 45-year-old man presented with profound fatigue and erectile dysfunction. Two years previously he had undergone total colectomy with rectal pouch formation for severe ulcerative colitis. To manage diarrhoea, he had been taking loperamide in doses between 40 and 50 mg daily for many months (BNF recommended maximum 16 mg daily). At presentation, he was hypogonadal with a morning serum testosterone of 2.9 nmol/l (normal range 9–25) and a peak cortisol following 250 μg Synacthen of 191 nmol/l. ACTH was 20 ng/l and gonadotrophins were inappropriately normal (LH 3.1 U/l and FSH 2.0 IU/l). Pituitary MRI scan was normal. He commenced hydrocortisone and testosterone replacement and felt much improved. More than a year later, pouch inflammation was treated with antibiotics; diarrhoea improved enough to temporarily reduce his loperamide dose to 4–6 mg daily for 48 h. On this dose, a repeat Synacthen test showed a peak cortisol of 833 nmol/l. However, over subsequent months worsening diarrhoea necessitated an increase in loperamide dose again to 15–20 mg/day, with a corresponding fall in peak cortisol to 453 nmol/l following Synacthen.

We have demonstrated that this man has dose-related hypopituitarism due to loperamide use. This is an important and hitherto unrecognised side-effect of this very commonly used medication. Critically, it occurs in our patient at a dose equivalent to, or just slightly higher than the maximum recommended dose. Clinicians need to be vigilant for adrenal insufficiency during high dose loperamide treatment.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts